Tags

Type your tag names separated by a space and hit enter

Thrombocytopenia and Intracranial Venous Sinus Thrombosis after "COVID-19 Vaccine AstraZeneca" Exposure.
J Clin Med. 2021 Apr 09; 10(8)JC

Abstract

BACKGROUND

As of 8 April 2021, a total of 2.9 million people have died with or from the coronavirus infection causing COVID-19 (Corona Virus Disease 2019). On 29 January 2021, the European Medicines Agency (EMA) approved a COVID-19 vaccine developed by Oxford University and AstraZeneca (AZD1222, ChAdOx1 nCoV-19, COVID-19 vaccine AstraZeneca, Vaxzevria, Covishield). While the vaccine prevents severe course of and death from COVID-19, the observation of pulmonary, abdominal, and intracranial venous thromboembolic events has raised concerns.

OBJECTIVE

To describe the clinical manifestations and the concerning management of patients with cranial venous sinus thrombosis following first exposure to the "COVID-19 vaccine AstraZeneca".

METHODS

Patient files, laboratory findings, and diagnostic imaging results, and endovascular interventions of three concerning patients were evaluated in retrospect.

RESULTS

Three women with intracranial venous sinus thrombosis after their first vaccination with "COVID-19 vaccine AstraZeneca" were encountered. Patient #1 was 22 years old and developed headaches four days after the vaccination. On day 7, she experienced a generalized epileptic seizure. Patient #2 was 46 years old. She presented with severe headaches, hemianopia to the right, and mild aphasia 13 days after the vaccination. MRI showed a left occipital intracerebral hemorrhage. Patient #3 was 36 years old and presented 17 days after the vaccination with acute somnolence and right-hand hemiparesis. The three patients were diagnosed with extensive venous sinus thrombosis. They were managed by heparinization and endovascular recanalization of their venous sinuses. They shared similar findings: elevated levels of D-dimers, platelet factor 4 antiplatelet antibodies, corona spike protein antibodies, combined with thrombocytopenia. Under treatment with low-molecular-weight heparin, platelet counts normalized within several days.

CONCLUSION

Early observations insinuate that the exposure to the "COVID-19 vaccine AstraZeneca" might trigger the expression of antiplatelet antibodies, resulting in a condition with thrombocytopenia and venous thrombotic events (e.g., intracranial venous sinus thrombosis). These patients' treatment should address the thrombo-embolic manifestations, the coagulation disorder, and the underlying immunological phenomena.

Authors+Show Affiliations

Neurologische Klinik, Klinikum Stuttgart, D-70174 Stuttgart, Germany. Department of Neurology, Universitätsmedizin Mannheim, University of Heidelberg, D-68167 Mannheim, Germany.Zentralinstitut für Transfusionsmedizin und Blutspendedienst, Klinikum Stuttgart, D-70174 Stuttgart, Germany.Neurologie, Rems-Murr-Klinikum Winnenden, D-71364 Winnenden, Germany.Department of Interventional Neuroradiology, The Royal London Hospital, Barts NHS Trust, London E1 1FR, UK.Neurologische Klinik, Klinikum Stuttgart, D-70174 Stuttgart, Germany. Department of Neurology, Universitätsmedizin Mannheim, University of Heidelberg, D-68167 Mannheim, Germany.Neuroradiologische Klinik, Klinikum Stuttgart, D-70174 Stuttgart, Germany. Medical Faculty, University Duisburg-Essen, D-47057 Duisburg, Germany.

Pub Type(s)

Journal Article

Language

eng

PubMed ID

33918932

Citation

Wolf, Marc E., et al. "Thrombocytopenia and Intracranial Venous Sinus Thrombosis After "COVID-19 Vaccine AstraZeneca" Exposure." Journal of Clinical Medicine, vol. 10, no. 8, 2021.
Wolf ME, Luz B, Niehaus L, et al. Thrombocytopenia and Intracranial Venous Sinus Thrombosis after "COVID-19 Vaccine AstraZeneca" Exposure. J Clin Med. 2021;10(8).
Wolf, M. E., Luz, B., Niehaus, L., Bhogal, P., Bäzner, H., & Henkes, H. (2021). Thrombocytopenia and Intracranial Venous Sinus Thrombosis after "COVID-19 Vaccine AstraZeneca" Exposure. Journal of Clinical Medicine, 10(8). https://doi.org/10.3390/jcm10081599
Wolf ME, et al. Thrombocytopenia and Intracranial Venous Sinus Thrombosis After "COVID-19 Vaccine AstraZeneca" Exposure. J Clin Med. 2021 Apr 9;10(8) PubMed PMID: 33918932.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Thrombocytopenia and Intracranial Venous Sinus Thrombosis after "COVID-19 Vaccine AstraZeneca" Exposure. AU - Wolf,Marc E, AU - Luz,Beate, AU - Niehaus,Ludwig, AU - Bhogal,Pervinder, AU - Bäzner,Hansjörg, AU - Henkes,Hans, Y1 - 2021/04/09/ PY - 2021/03/31/received PY - 2021/04/05/revised PY - 2021/04/06/accepted PY - 2021/4/30/entrez PY - 2021/5/1/pubmed PY - 2021/5/1/medline KW - COVID-19 vaccine AstraZeneca KW - anticoagulation KW - platelet factor 4 antibodies KW - rheolysis KW - venous sinus thrombosis JF - Journal of clinical medicine JO - J Clin Med VL - 10 IS - 8 N2 - BACKGROUND: As of 8 April 2021, a total of 2.9 million people have died with or from the coronavirus infection causing COVID-19 (Corona Virus Disease 2019). On 29 January 2021, the European Medicines Agency (EMA) approved a COVID-19 vaccine developed by Oxford University and AstraZeneca (AZD1222, ChAdOx1 nCoV-19, COVID-19 vaccine AstraZeneca, Vaxzevria, Covishield). While the vaccine prevents severe course of and death from COVID-19, the observation of pulmonary, abdominal, and intracranial venous thromboembolic events has raised concerns. OBJECTIVE: To describe the clinical manifestations and the concerning management of patients with cranial venous sinus thrombosis following first exposure to the "COVID-19 vaccine AstraZeneca". METHODS: Patient files, laboratory findings, and diagnostic imaging results, and endovascular interventions of three concerning patients were evaluated in retrospect. RESULTS: Three women with intracranial venous sinus thrombosis after their first vaccination with "COVID-19 vaccine AstraZeneca" were encountered. Patient #1 was 22 years old and developed headaches four days after the vaccination. On day 7, she experienced a generalized epileptic seizure. Patient #2 was 46 years old. She presented with severe headaches, hemianopia to the right, and mild aphasia 13 days after the vaccination. MRI showed a left occipital intracerebral hemorrhage. Patient #3 was 36 years old and presented 17 days after the vaccination with acute somnolence and right-hand hemiparesis. The three patients were diagnosed with extensive venous sinus thrombosis. They were managed by heparinization and endovascular recanalization of their venous sinuses. They shared similar findings: elevated levels of D-dimers, platelet factor 4 antiplatelet antibodies, corona spike protein antibodies, combined with thrombocytopenia. Under treatment with low-molecular-weight heparin, platelet counts normalized within several days. CONCLUSION: Early observations insinuate that the exposure to the "COVID-19 vaccine AstraZeneca" might trigger the expression of antiplatelet antibodies, resulting in a condition with thrombocytopenia and venous thrombotic events (e.g., intracranial venous sinus thrombosis). These patients' treatment should address the thrombo-embolic manifestations, the coagulation disorder, and the underlying immunological phenomena. SN - 2077-0383 UR - https://www.unboundmedicine.com/medline/citation/33918932/Thrombocytopenia_and_Intracranial_Venous_Sinus_Thrombosis_after_"COVID_19_Vaccine_AstraZeneca"_Exposure_ L2 - https://www.mdpi.com/resolver?pii=jcm10081599 DB - PRIME DP - Unbound Medicine ER -
Try the Free App:
Prime PubMed app for iOS iPhone iPad
Prime PubMed app for Android
Prime PubMed is provided
free to individuals by:
Unbound Medicine.